Pennsylvania, 2023Flood and Hail in Pennsylvania, July 24 to 25, 2023
July 24 to 25, 2023 · NWS CTP · 7 events in 4 counties and zones
Scattered showers and thunderstorms developed over central Pennsylvania during the early afternoon hours, with a couple of cells producing wind damage. Storms eventually coalesced into a broken line of discrete cells that crossed the Susquehanna Valley during the evening hours, producing sporadic wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $63,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed over central Pennsylvania during the early afternoon hours, with a couple of cells producing wind damage. Storms eventually coalesced into a broken line of discrete cells that crossed the Susquehanna Valley during the evening hours, producing sporadic wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 10:47 AM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 24, 10:47 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service State College PA
1147 AM EDT Mon Jul 24 2023
.SYNOPSIS...
Scattered thunderstorms associated with locally strong wind
gusts and heavy rain are possible today especially across the
eastern half of the Commonwealth. Additional thunderstorms are
forecast in spots during the afternoon and evening on Tuesday. A
spike in heat and humidity is forecast later this week with
some of the hottest temperatures of the summer so far expected
Wednesday through Friday.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Showers continue along I-83/I-81 corridor late this morning.
MRMS/IRIS data indicate a few spot amounts of 1-2" in the past
~3 hours. Latest CAMS still favor additional isolated to sct
convection developing through the afternoon focusing over the
eastern half to 1/3 of the CWA or generally either side of the
Susquehanna River. While vertical shear should remain modest
(<30kts), favorable BL lapse rates will support risk of strong
to marginally severe wind gusts. Localized flooding also remains
a concern especially in areas of low FFG. Rainfall rates will
be high enough to drop a quick 1-2" and if it falls in the
right spot could be problematic from a runoff perspective. SPC
and WPC have maintained a MRGL risk of severe storms (level 1/5)
and excessive rainfall (level 1/4) for the rest of today.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Large scale subsidence behind the departing shortwave will lead
to clearing skies tonight with patchy valley fog likely based
on ensemble probability charts and the latest NAMNest.
Another shortwave is progged to dive Southeast and into the
base of an upper trough over PA on Tuesday, once again resulting
in scattered, mainly afternoon showers and thunderstorms.
500mb heights and 850mb temps are progged to be a bit higher
Tuesday, supporting highs in the 80s over most of the forecast
area and near 90F in the Susq Valley.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
All medium range guidance supports fair and increasingly hot
conditions Wednesday with moderate humidity, as ridging at the
surface and aloft build over PA.
Model guidance continues to suggest an increasing potential for
a heat wave late in the week, as the surface high passes off
the east coast to the vicinity of Bermuda, advecting hot and
increasingly humid air into the region. ECENS mean 850mb temps
surge to around 20C by Thursday and Friday, translating to
likely highs ranging from the upper 80s over the Allegheny
Plateau, to the mid 90s in the Susq Valley.
The chance of showers/tsra will be on the rise Friday PM across
the north into Sat across most of central PA as a cold front
approaches from the Grt Lks. However, there remains plenty of
model spread/forecast uncertainty with regards to how far south
the front gets next weekend. A more progressive front could
result in fair and more seasonable conditions, while a slower
fropa could cause heat/humidity and associated convection to
linger into the weekend.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Patchy MVFR valley fog will be likely across the Central and
Western Mtns through 1230Z this morning.
Showers/storms look much more likely this afternoon/early
evening. There will be some isolated to scattered showers and
perhaps a brief TSRA this morning at Central and Eastern PA
airfields prior to CB development in the afternoon.
Still some uncertainty in exactly how far west thunderstorms
will develop, but the greatest chances nonetheless remain
farther east. Winds will veer to a southwesterly direction this
morning/afternoon across the Western half of PA and increase to
5-10 knots with some higher gusts near showers/storms. Southerly
winds should prevail across the Susq Valley and points east.
Outlook...
Tue-Thu...Isold, mainly afternoon and evening showers and
storms.
Fri-Sat...Greater chance of more scattered to numerous
showers/storms.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Lambert/Fitzgerald
LONG TERM...Fitzgerald/Travis
AVIATION...Guseman/Martin
Hazardous weather outlook, Jul 24, 10:49 AM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1149 AM EDT Mon Jul 24 2023
PAZ006-012-018-019-025>028-034-035-037-041-042-045-046-049>053-058-
251600-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
1149 AM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms associated with strong wind gusts and heavy
rain are possible today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A spike in heat and humidity will result in an increased risk of
heat related illness with prolonged exposure Thursday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-005-010-011-017-024-033-251600-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
1149 AM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms associated with strong wind gusts are
possible today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ036-056-057-059-063>066-251600-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1149 AM EDT Mon Jul 24 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms associated with strong wind gusts and heavy
rain are possible today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A spike in heat and humidity will result in an increased risk of
heat related illness Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Jul 24, 7:15 AM EST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service State College PA
815 AM EDT Mon Jul 24 2023
PAZ057>059-241300-
Lebanon PA-Dauphin PA-Schuylkill PA-
815 AM EDT Mon Jul 24 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCHUYLKILL...EAST
CENTRAL DAUPHIN AND NORTHWESTERN LEBANON COUNTIES THROUGH 900 AM
EDT...
At 815 AM EDT, Doppler radar was tracking a strong thunderstorm near
Annville, moving northeast at 15 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Pine Grove, Tremont, Fredericksburg, Tower City, Donaldson, Harper
Tavern, Lickdale, Fort Indiantown Gap, Jonestown, Ravine, Muir, Orwin
and Ono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4033 7659 4050 7670 4069 7642 4052 7629
4052 7634 4050 7641 4049 7644 4041 7629
TIME...MOT...LOC 1215Z 244DEG 11KT 4045 7657
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SteinbuglSpecial weather statement, Jul 24, 8:13 AM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service State College PA
913 AM EDT Mon Jul 24 2023
PAZ041-042-241345-
Sullivan PA-Northern Lycoming PA-
913 AM EDT Mon Jul 24 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LYCOMING AND
NORTHWESTERN SULLIVAN COUNTIES THROUGH 945 AM EDT...
At 913 AM EDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving northeast at 25 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Lincoln Falls, Shunk, Ralston and Forksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4156 7646 4155 7645 4140 7686 4155 7699
4155 7696 4157 7694 4159 7688 4160 7688
TIME...MOT...LOC 1313Z 236DEG 20KT 4152 7685
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SteinbuglSpecial weather statement, Jul 24, 11:32 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service State College PA
1232 PM EDT Mon Jul 24 2023
PAZ041-046-241715-
Southern Lycoming PA-Northern Lycoming PA-
1232 PM EDT Mon Jul 24 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LYCOMING COUNTY THROUGH
115 PM EDT...
At 1232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, moving northeast at 35 mph.
HAZARD...Winds up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Williamsport, Montoursville, Duboistown, Barbours, Loyalsockville,
South Williamsport, Garden View, Picture Rocks, Williamsport Airport
and Little League World Series Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4141 7675 4131 7660 4130 7655 4115 7714
4121 7720 4148 7678
TIME...MOT...LOC 1632Z 239DEG 30KT 4124 7701
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SteinbuglEvent by event
5 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Lycoming
- When
- July 24, 12:40 PM EST
- Where
- Lycoming County, 0.56 mi E of Sylvan Dell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 41.229, -76.959
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires around Williamsport.
Flood, Lycoming
- When
- July 24, 12:50 PM EST to 2:15 PM EST
- Where
- Lycoming County, 0.69 mi S of East Faxon to 0.79 mi SSW of East Faxon
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.240, -76.980
Heavy rain from a thunderstorm produced sporadic ponding of water on streets around South Williamsport and neighboring communities.
Hail, Northumberland
- When
- July 24, 2:30 PM EST
- Where
- Northumberland County, 1.42 mi SSW of Mc Ewensville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.060, -76.838
A severe thunderstorm produced quarter sized hail southwest of McEwensville.
Thunderstorm Wind, Columbia
- When
- July 24, 8:20 PM EST
- Where
- Columbia County, 1.45 mi WSW of Orangeville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 41.075, -76.447
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near the intersection of Mount Pleasant Road and Lick Run Road west of Orangeville.
Thunderstorm Wind, Dauphin
- When
- July 25, 12:30 AM EST
- Where
- Dauphin County, 1.09 mi SE of Camp Curtin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 40.290, -76.883
A severe thunderstorm producing winds estimated near 60 mph uprooted some trees along with causing damage to a large tent at the Pennsylvania Farm Show Complex and Expo Center. The tent also blew onto some classic cars that were part of an auction at the Farm Show Complex, damaging approximately 20 cars.
Thunderstorm Wind, Dauphin
- When
- July 25, 12:42 AM EST
- Where
- Dauphin County, Harrisburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.270, -76.870
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree measuring two feet in diameter. The tree blocked portions of State Street near the intersection of North 15th Street in Harrisburg.
Thunderstorm Wind, Dauphin
- When
- July 25, 12:45 AM EST
- Where
- Dauphin County, 0.52 mi E of Penbrook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.280, -76.840
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto South 32nd Street in the southwestern portion of Progress.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 24, 20231 death · 2 injured · $186,000 · 87 kt wind · 23 events
- Tornado and Damaging Wind in Missouri, July 24, 20232 injured · $400,000 · EF2 · 2 events
- Rip Current in Florida, July 24, 20231 death · 1 event
- Wildfire in Washington, July 24 to 28, 2023$358,000 · 1 event
- Damaging Winds in Wyoming, July 24, 2023$250,000 · 54 kt wind · 2 events
- Flooding and Hail in Ohio, July 24, 2023$43,000 · 1.75 in hail · 29 events
- Damaging Wind in Arizona, July 24, 2023$125,000 · 61 kt wind · 1 event
- Flash Flooding and Hail in Kentucky, July 24, 2023$49,000 · 1.75 in hail · 10 events
- Flash Flood in New York, July 24, 2023$75,000 · 1 event
- Hail and Damaging Winds in Indiana, July 24, 2023$52,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in New York, July 24, 2023$45,000 · 1.25 in hail · 6 events
- Damaging Winds in Pennsylvania, July 24, 2023$30,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113343, 1115532, 1113370, 1113349, 1113355, 1113360, 1113363.